Hail, Woodbury
- When
- June 20, 1:40 PM CST
- Where
- Woodbury County, (Sux)sioux City Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.400, -96.380
Thunderstorms produced numerous reports of large hail and one report of damaging winds across northwest Iowa during the afternoon and early evening of June 20th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced numerous reports of large hail and one report of damaging winds across northwest Iowa during the afternoon and early evening of June 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 20, 12:46 PM CST, 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 146 PM CDT FRI JUN 20 2014 .SHORT TERM...(THIS AFTERNOON THROUGH SATURDAY) ISSUED AT 1038 AM CDT FRI JUN 20 2014 FOR A CHANGE NOT MUCH GOING ON IN THE SHORT TERM OTHER THAN A FEW ACCAS -TSRA ACROSS INTERSTATE 29 FROM SIOUX FALLS TO BROOKINGS. EXPECT LIGHTNING TO BE THE ONLY ISSUE WITH THE STORMS AS THEY MOVE EAST AND WEAKEN. A LITTLE CONCERNED WITH STORMS ACROSS PORTIONS OF NEBRASKA AT THE PRESENT TIME AND WHAT THAT MEANS FOR THE SOUTHERN SECTIONS OF OUR CWA LATER TODAY AND THIS EVENING. MODELS ARE NOT DOING WELL WITH FORECAST POSITION OF THE BOUNDARY...SO MODELS SEVERE WEATHER INDICES HAVE ALSO BEEN AFFECTED. EXPECT STORMS TO BE POSSIBLE ACROSS THE SOUTHERN AREA...MAINLY KSUX...BUT ONLY THINK WIDELY SCATTERED AND NOT THE WIDESPREAD VARIETY AS WE HAVE SEEN LATELY. STORMS THAT DO DEVELOP WILL HAVE THE POSSIBILITY OF PRODUCING LARGE HAIL AND PERIODS OF MODERATE RAINFALL. DONT EXPECT RAINFALL TO IMPACT CURRENT FLOODING ACROSS THE AREA AS THE RAINFALL WILL BE FAIRLY LOCALIZED. CURRENT EHWO AND FORECAST HAS MENTION OF STORMS IN THOSE AREAS...SO WILL LET IT RIDE FOR NOW. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 422 AM CDT FRI JUN 20 2014 CONDITIONS ON SATURDAY WILL LARGELY BE MARKED BY IMPACT OF EARLY DAY ELEVATED CONVECTION...OR LACK OF IT...ACROSS THE CWA. ADVANCE OF THE STEEP MID LEVEL LAPSE RATES AND THE LOCATION OF QG FORCING WOULD SUGGEST WOULD STILL BE DEALING WITH A GREATER THREAT FOR LINGERING SHOWERS/THUNDER ACROSS NW IA...AND MORE ISOLATED CHANCE ELSEWHERE. THIS WOULD PRIMARILY BE A MORNING THREAT...UNLESS FAITH PUT IN THE GFS/CANADIAN GLOBAL SOLUTION...WHICH IS MUCH DIFFERENT DYNAMICALLY THAN OTHER SOLUTIONS...MORE PERSISTENT WITH PRECIPITATION AND CLOUDS THROUGH THE DAY. AT THIS TIME...MUCH FAVOR SHOWN TOWARD THE MASS OF OTHER SOLUTIONS. CONTINUED RETURN OF MOISTURE... DAYTIME HEATING...AND THE STEEPENING MID LEVEL LAPSE RATES WILL PRODUCE MODEST INSTABILITY BY LATER IN THE AFTERNOON ACROSS THE AREA. WITH LARGER SCALE NOT IN FAVOR OF LIFT...AND THE ONLY BOUNDARY AROUND LIKELY TO BE A RESULT OF THE EARLIER NIGHT/MORNING CONVECTION...WILL LOOK WESTWARD TO THE BETTER THREAT OF DEVELOPMENT NEAR WEAK CONVERGENCE AXIS ACROSS CENTRAL AND WESTERN DAKOTAS. WOULD LIKELY BE INITIATION POINT FOR MAJORITY OF CONVECTION DURING THE LATER AFTERNOON HOURS...WHICH WOULD THEN PROPAGATE EASTWARD THROUGH THE CWA OVERNIGHT. PRE CONVECTIVE ENVIRONMENT ACROSS THE CENTRAL PORTIONS OF SD INDICATE 30 TO 35 KNOTS OF 0-6KM SHEAR...AND HODOGRAPHS ARE INDICATIVE OF FAVORING SPLIT TO LEFT MOVER. LIFT SHOULD BE ENHANCE BY WEAK JET IMPULSE SLIDING TO NORTH... AND EXPECT CONVECTION TO TRACK STEADILY EASTWARD ALONG WITH THE VEERING BUT SOMEWHAT WEAK LOW LEVEL JET. A FEW SEVERE STORMS WOULD CERTAINLY APPEAR TO BE IN THE MIX STARTING DURING THE EVENING WEST OF THE JAMES VALLEY...WITH THE THREAT WOULD LIKELY BE LIMITED TO LARGE HAIL AND DAMAGING WINDS...MORE TOWARD THE LATTER AS STORMS ORGANIZE INTO SMALL SEGMENTS BY LATER EVENING. PROGRESSION SHOULD KEEP RAINFALL AMOUNTS FROM BEING TOO EXCESSIVE...BUT MANY AREA LIKELY TO SEE A HALF INCH TO INCH RAINFALL...ESPECIALLY AREAS I29 AND WEST. FORECAST CONFIDENCE STARTS TO WANE HEADING TOWARD SUNDAY AND BEYOND WITH MODEL SOLUTIONS POLLUTED BY PERIODS OF INTERNAL CONVECTIVE DEVELOPMENT. SEVERAL SOLUTIONS POINT TOWARD A STRONGER WAVE SLIDING INTO THE REGION. CONVECTIVELY REINFORCED BOUNDARY WILL BE SLIPPING TOWARD SW MN AND NW IA DURING THE DAY...AND EXPECT A RESURGENCE IN CONVECTION...AND DEPENDING ON THE DEGREE OF DESTABILIZATION...A THREAT FOR A FEW SEVERE STORMS AGAIN ACROSS THE EAST...AS WELL AS SOME SPOTTY HEAVIER RAINFALL... AS AMPLIFYING TROUGH IN THE NORTHERN PLAINS LIFTS EAST/NORTHEAST. FOCUS FOR PRECIPITATION WILL GRADUALLY SETTLE SOUTHWARD EARLY IN THE WEEK...AND SHOULD GET A PERIOD OF 24-48 HOURS OF DRY WEATHER. CERTAINLY WILL BE A TOUCH COOLER OVERALL AS FLOW DIVERTS BEHIND WAVE TO NORTH TO NORTHEAST FOR A FEW DAYS. MAY START TO GET A LITTLE THUNDER THREAT RETURNING TOWARD SOUTH CENTRAL SD TOWARD LATER WEDNESDAY...AND HAVE A SMALL CHANCE FOR PRECIPITATION ON THURSDAY ONCE LOWER LEVEL RETURN FLOW BECOMES REESTABLISHED AND MID LEVEL INSTABILITY SPREADS BACK ACROSS THE AREA UNDER BUILDING RIDGE. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 142 PM CDT FRI JUN 20 2014 VFR CIGS FOR MOST OF THE PERIOD AND TAF LOCATIONS. CHANCE FOR SCATTERED -TSRA AT KSUX BETWEEN 23Z & 03Z AS BOUNDARY APPRAOCHES FROM THE SOUTH. ANOTHER CHANCE FOR SCATTERED -TSRA AS FAR NORTH AS KFSD BUT CHANCES ARE MUCH BETTER FURTHER SOUTH. OTHERWISE...VFR CIGS TO CONTINUE THROUGH PERIOD. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...HEITKAMP LONG TERM...CHAPMAN AVIATION...HEITKAMP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 648 AM CDT FRI JUN 20 2014 IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ038>040- 050-052>070-211200- LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-LINCOLN-MURRAY- COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-BEADLE-KINGSBURY- BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA- DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON- TURNER-BON HOMME-YANKTON- 648 AM CDT FRI JUN 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SMALL CHANCE OF THUNDERSTORMS MAINLY NEAR AND SOUTH OF INTERSTATE 90 TONIGHT...BUILDING NORTH OF INTERSTATE 90 TOWARD SATURDAY MORNING. NO SEVERE STORMS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW MORNING THUNDERSTORMS ARE POSSIBLE ON SATURDAY...AND ARE NOT EXPECTED TO BE SEVERE. A BETTER CHANCE FOR THUNDERSTORMS WILL SPREAD IN ON SATURDAY EVENING WEST OF THE JAMES RIVER...WITH STORMS CAPABLE OF HAIL UP TO GOLF BALL SIZE WITH WINDS GUSTS UP TO 70 MPH. AS STORMS SPREAD EAST TOWARD SOUTHWEST MINNESOTA AND NORTHWEST IOWA...THE THREAT BE HAIL TO HALF DOLLAR SIZE AND WINDS TO 70 MPH. ISOLATED POCKETS OF HEAVY RAINFALL ARE POSSIBLE AFTER MIDNIGHT ON SATURDAY NIGHT ACROSS SOUTHWEST MINNESOTA AND NORTHWEST IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. IAZ020>022-031-032-NEZ013-014-SDZ071-211200- PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-UNION- 648 AM CDT FRI JUN 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT PATCHY DENSE FOG IS EXPECTED TO DISSIPATE BY AROUND 8 AM... GENERALLY EAST OF A LINE FROM SPENCER TO CORRECTIONVILLE. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED BY LATE AFTERNOON THROUGH THE LOWER MISSOURI VALLEY...CONTINUING THROUGH THE EVENING AND OVERNIGHT HOURS. A FEW STORMS MAY PRODUCE HAIL UP TO QUARTER SIZE. THERE IS A SMALL CHANCE THAT REDEVELOPMENT OF STORMS ACROSS THE AREA COULD PRODUCE SPOTTY HEAVY RAINFALL FROM EXTREME NORTHEAST NEBRASKA EASTWARD ALONG HIGHWAY 20 IN NORTHWEST IOWA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW MORNING THUNDERSTORMS ARE POSSIBLE ON SATURDAY...BUT ARE NOT EXPECTED TO BE SEVERE. WHILE AN ISOLATED THUNDERSTORM IS POSSIBLE ON SATURDAY EVENING...A BETTER CHANCE FOR THUNDERSTORMS WILL SPREAD IN AFTER MIDNIGHT...WITH STORMS CAPABLE OF HAIL UP TO GOLF BALL SIZE WITH WINDS GUSTS UP TO 70 MPH. ISOLATED POCKETS OF HEAVY RAINFALL ARE POSSIBLE AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 600 PM CDT.
The Omaha radar (KOAX), 120 km away, was scanning. The volume nearest the first event began at 19:38 UTC.
14 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail covered the ground.
Thunderstorm winds blew shingles off a residence, and blew branches off trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524809, 524810, 524811, 524812, 524813, 525031, 525033, 525035, 525036, 525037, 525038, 525039, 525040, 525041, 525043.